Virginia, 2013

Ice Storm in Virginia, February 26, 2013

February 26, 2013 · NWS RNK · 4 events in 4 counties and zones

As low pressure progressed through the Mississippi Valley into the Ohio Valley it brought relatively mild moisture into the central Appalachians. Cold high pressure was in place at the surface along and east of the Appalachians when the moisture arrived.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

As low pressure progressed through the Mississippi Valley into the Ohio Valley it brought relatively mild moisture into the central Appalachians. Cold high pressure was in place at the surface along and east of the Appalachians when the moisture arrived. The result was a rain that fell and froze when it reached the surface and formed a layer of ice to a thickness of one-quarter inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 26, 4:51 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Feb 26, 4:51 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 AM EST TUE FEB 26 2013

.SYNOPSIS...
LOW PRESSURE MOVES FROM THE MID MISSISSIPPI VALLEY INTO THE
SOUTHERN GREAT LAKES THROUGH WEDNESDAY MORNING. A SECOND LOW FORMS
OVER THE NORTH CAROLINA PIEDMONT THIS AFTERNOON AND SHIFTS NORTH
INTO PA BY WEDNESDAY MORNING. A BROAD TROUGH OF LOW PRESSURE IS
GOING TO LINGER OVER OUR REGION INTO AT LEAST THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 440 AM MONDAY...

QUICK UPDATE AFTER COORDINATION WFO RAH/GSP...WENT WITH WINTER WX
ADVISORY FOR THE NW PIEDMONT OF NC INTO SOUTHSIDE VA. DEWPOINTS IN
THE 20S AND TEMPS IN THE MID 30S SHOULD BE MEETING CLOSE TO
FREEZING ONCE THE MAIN SHIELD OF PRECIP ARRIVES. THERE COULD BE A
FEW HOURS OF FZRA AND SOME SLEET EARLY. THIS ENDS AT 11 AM.

LOOKING AT WINTRY PRECIP MOVING INTO THE NORTH CAROLINA MTNS THIS
MORNING WITH SLEET AT BOONE/WEST GEV PER WEB CAMS/METARS. RADAR
OVERSHOOTING THIS ATTM...BUT PICKING UP MORE IN THE PIEDMONT...WHERE
POCKETS OF SLEET ARE POSSIBLE.

THE FORECAST HINGES ON THERMAL TEMPS AND WITH PRECIP MOVING IN
NOW...THINKING IS THAT SLEET WILL BE ARRIVING AT THE ONSET BEFORE
CHANGING TO FREEZING RAIN. LEFT THE WARNINGS/ADVISORIES AS IS...BUT
WILL BE CLOSE TOWARD SOUTHSIDE WHERE SOME LIGHT ICE ACCRETION IS
POSSIBLE ON ELEVATED OBJECTS. A LOOK AT ROAD TEMPERATURES VIA DOT
SHOWS THEM TO BE IN THE MID TO UPPER 30S. WILL WATCH AS PRECIP MOVES
IN FOR ANY ADJUSTMENTS TO GOING HEADLINES BUT THINK AN SPS OUTSIDE
THE WARNINGS/ADVISORIES WILL SUFFICE FOR NOW.

THE CONVECTION THAT IS SITUATED OVER THE FLORIDA PANHANDLE INTO THE
NE GULF OF MEXICO THIS MORNING WILL BE CUTTING AMOUNTS DOWN SOME
UNTIL THE STORM SYSTEM MOVES NORTHEAST POOLING MORE ATLANTIC
MOISTURE INTO THE AREA. MODELS SIMILAR IN GOING WITH ONE HALF INCH
TO AN INCH OVER THE PIEDMONT UP TO THE BLUE RIDGE WITH LESS ACROSS
THE FAR WEST. STRONG SE FLOW SHOULD CREATE THE TYPICAL RAIN SHADOW
EFFECT ALONG THE I-81 CORRIDOR SOUTHWEST OF WYTHEVILLE AND MARION.
HOWEVER...STRONG UPPER FORCING/DIFLUENCE MAY ACT TO COUNTER THIS
MAINLY THIS MORNING.

STILL LOOKS LIKE A QUARTER INCH OF ICE ACROSS THE PORTION OF THE
BLUE RIDGE FROM EAST OF FLOYD SOUTHWEST TO FANCY GAP...AND PORTIONS
OF THE NC MTNS. SOME ISOLATED POCKETS UP TO A QUARTER INCH NOT OUT
OF THE QUESTION FURTHER NORTH AND NORTH OF I-64 IN BATH COUNTY...BUT
AGAIN SEEMS THE BULK OF HIGHER QPF STAYS EAST OF HIGHLANDS.

AS FOR THE WINDS...MODELS SUGGEST LOW LVL JET PEAKS BETWEEN 15Z-
21Z...SO WINDS SHOULD BE THE STRONGEST THEN. MAY BE ABLE TO CANCEL
THE WIND HEADLINES EARLIER AS THE 8H FLOW WEAKENS AND TURNS MORE
SOUTH-SOUTHWEST.

FOR TEMPERATURES TODAY FOLLOWED THE MAV MOS WITH ADJUSTMENTS BASED
ON LATEST OBSERVATIONS...WHICH OVERALL COOLS THE MAV BY A FEW
DEGREES OVER THE MOUNTAINS. WITH THIS IN MIND WILL SEE TEMPERATURES
TAKING A SLOW CLIMB IN THE WEDGE AND NOT REALLY GOING TO SEE THE
WEDGE BREAK UNTIL LATE WHEN THE OCCLUDED FRONT ARRIVES WITH MILLER B
SECONDARY LOW FORMING ACROSS THE NC PIEDMONT AT THE END OF THE DAY.
SO LOOK FOR HIGHS LATE IN THE DAY FROM THE MID 30S ACROSS THE BLUE
RIDGE AND EITHER SIDE...FROM FLOYD NORTHWARD...WITH UPPER
30S...LOWER 40S SOUTHSIDE VA/NW NC PIEDMONT AND MTNS...WHILE WEST OF
MARION AND TAZEWELL TEMPS MAY SPIKE INTO THE LOWER 50S AS NAM/CMC
INDICATE SOME BREAKS IN THE CLOUD COVER LATE...AND SE
WINDS/DOWNSLOPE WITH RAIN EXITING MAY HELP BUMP TEMPS UP HERE.

IN ADDITION TO WIND AND WINTER WX...SPC HAS GENERAL THUNDERSTORM
OUTLOOK OVER THE AREA. NOT CONFIDENT WILL SEE THUNDER BUT TQ INDEX
PER NAM/GFS WHICH SHOWS LOW TOPPED POTENTIAL EMBEDDED WITH AREA OF
RAIN. ADDED ISOLATED THUNDER WITH HEAVY RAIN MAINLY EAST OF DANVILLE
TO LYNCHBURG LINE LATE THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
AS OF 430 AM EST MONDAY...

LOW PRESSURE WILL LIFT NORTHEAST TONIGHT AS A MID LEVEL DRY SLOT
COMES IN AND CUTS OFF MOST SIGNIFICANT PRECIPITATION THIS EVENING
INTO TONIGHT. THE COLD FRONT WILL MOVE EAST ACROSS THE REGION
TONIGHT. PLACED THE HIGHEST POPS IN THE NORTHEAST TONIGHT AND ADDED
PATCHY DRIZZLE AND FOG. USED A NON-DIURNAL TEMPERATURE CURVE WITH
LOW TEMPERATURES FROM THE LOWER 30S IN THE MOUNTAINS TO THE UPPER
30S IN THE SOUTHEAST.

NEXT SHORTWAVE WILL BE APPROACHING FROM THE NORTHWEST ON WEDNESDAY.
LIFT AHEAD OF THIS UPPER SYSTEM SHOULD WORK INTO THE FAR WESTERN
ZONES WEDNESDAY AFTERNOON. PTYPE SHOULD BE MOSTLY RAIN AS THE
BOUNDARY LAYER REMAINS TOO WARM WITH THE FLOW MORE SW. IT MAY MIX TO
SNOW IN THE HIGHER ELEVATIONS PER BELOW 0C 85H TEMPERATURES. KEPT
THE HIGHEST POPS IN THE WEST AND ALLOWED FOR SOME SUNSHINE IN THE
EAST. THIS SHOULD HELP WARM HIGH TEMPERATURES TO ABOVE NORMAL LEVELS
IN THE EAST WITH READINGS AROUND 60 DEGREES IN THE SOUTHEAST. IN
CONTRAST THE WEST WILL HAVE HIGHS CLOSE TO NORMAL AROUND 40 DEGREES.

FOR WEDNESDAY NIGHT INTO EARLY MARCH...THE UPPER COLD POOL WILL
SLIDE EAST ACROSS THE MID ATLANTIC REGION WITH THE RETURN TO UPSLOPE
SNOW SHOWERS FOR THE WEST AND CHILLY TEMPERATURES. INITIAL STRONG
MID LEVEL WAVE SHOULD RIDE UNDER THE UPPER LOW WEDNESDAY EVENING
INTO WEDNESDAY NIGHT...TURNING THE FLOW MORE WESTERLY WHILE FOCUSING
THE UPSLOPE SNOW SHOWERS FARTHER SOUTH UNDER A 40 KT 85H JET AND
GOOD MOISTURE ADVECTION.

FLOW TURNS MORE NORTHWEST...THURSDAY INTO FRIDAY WITH MORE BANDED
UPSLOPE SNOW SHOWERS. THIS TO LIKELY RESULT IN SEVERAL INCHES ALONG
THE WESTERN SLOPES WITH SOME SPILLOVER OF PERIODIC SNOW SHOWERS OR
FLURRIES POSSIBLE OUT TO THE BLUE RIDGE MOUNTAINS. HARD TO TELL AT
THIS TIME HOW FAR EAST TO GO WITH SNOW SHOWERS. BUT CONFIDENT THAT
LOCALLY HIGHER TOTALS LIKELY IN NW WATAUGA/ASHE AND WESTERN
GREENBRIER WHERE A PROLONGED EVENT WILL PERSIST INTO AT LEAST THU
NIGHT. WILL ADD MENTION OF ACCUMULATING MOUNTAIN SNOWS TO HWO WITH
POTENTIAL HEADLINES LATER. A FAMILIAR STORY WITH MUCH COLDER
TEMPERATURES AND SNOW SHOWERS IN THE WESTERN MOUNTAINS TO SOME
SUNSHINE CREATED BY DOWNSLOPING WINDS IN THE EAST WHERE MAY NOT BE
TOO MUCH BELOW NORMAL ACROSS THE PIEDMONT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 319 PM EST MONDAY...

A REX BLOCK DEVELOPING OVER SE CANADA AND NEW ENGLAND MEANS SEVERAL
DAYS OF BELOW NORMAL TEMPS THROUGH THE CWA. UPSLOPE SNOW SHOWERS
WILL PERSIST THROUGH SUNDAY NIGHT...PERHAPS ENDING MONDAY WITH
ENOUGH RIDGING AND DRIER AIR TO SHUT OFF THE SNOW MACHINE. SEVERAL
INCHES WILL ACCUMULATION OVER A LONG DURATION ACROSS WESTERN
GREENBRIER. LIGHT TO MODERATE ACCUMULATIONS ARE POSSIBLE INTO
BLUEFIELD AND THE HIGHER ELEVATIONS OF NW NC AND GRAYSON COUNTY
VIRGINIA. ALTHOUGH DIFFICULT TO PINPOINT THIS FAR OUT...FROM TIME TO
TIME SNOW SHOWERS WILL SPILL INTO THE NEW RIVER/ROANOKE
VALLEYS...MOST LIKELY AT NIGHT.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
AS OF 1245 AM EST TUESDAY...

CLOUDS WILL INCREASE AND LOWER THE NEXT COUPLE OF HOURS THIS MORNING
AS THE STORM APPROACHES FROM THE SOUTHWEST. KFCX 88D AT 05Z SHOWED A
FEW LIGHT RETURNS IN WESTERN NORTH CAROLINA. WITH A DRY AIRMASS IN
PLACE THE ONSET OF PRECIPITATION WILL BE DELAYED TO CLOSER TO 12Z AT
MOST TAF LOCATIONS.

MODELS STILL SHOW PRECIP ARRIVING AT THE TERMINALS IN THE 09Z-13Z
TIME FRAME WITH MOST SEEING A WINTRY PRECIPITATION OF FZRA OR
SLEET. VFR CIGS/VSBYS SHOULD LOWER INTO MVFR CONDITIONS AS CLOUDS
ADVANCE NORTHWARD THIS MORNING. MVFR CONDITIONS WILL LOWER INTO
IFR CONDITIONS IN WINTRY MIX OF SLEET...FREEZING RAIN AND RAIN.

TUESDAY WILL BE POOR FLYING WX GIVEN THE STRONG SE FLOW PLUS
WINTRY PRECIP AT ALL TAF SITES BUT DANVILLE. ICING WILL BE A
PROBLEM FOR AIRCRAFT AT BCB/LWB/ROA AND AT TIMES LYH IN THE
MORNING. CIGS/VSBYS WILL BE DOWN TO IFR AT TIMES IN THE AFTERNOON
ON TUESDAY AS WARMER AIR SLOWLY RUNS THE COOLER AIR OUT BUT SHOULD
SEE TRANSITION TO ALL RAIN AT BCB/LYH/ROA BY AFTERNOON AND LWB BY
LATE AFTERNOON. THE HEAVIER RAINS WILL BE IMPACTING POINTS EAST OF
ROA/BCB TUESDAY AFTERNOON.

OCCLUDED FRONT MOVES ACROSS TUESDAY AFTERNOON INTO TUESDAY TONIGHT
WITH PRECIP ENDING...ALTHOUGH MAY LINGER LONGER OVER LWB.

IN THE WAKE OF THIS SYSTEM...GUSTY NORTHWEST WINDS AND RESIDUAL
MOISTURE WILL MAINTAIN SCATTERED MVFR SNOW SHOWERS ACROSS THE
MOUNTAINS TUESDAY NIGHT THROUGH THURSDAY. UPSLOPE SNOW SHOWERS WILL
PERSIST THROUGH SUNDAY NIGHT...PERHAPS ENDING MONDAY WITH ENOUGH
RIDGING AND DRIER AIR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR VAZ007-
     010>014-018-019-022-023-032>035-045>047.
     HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR VAZ015.
     WINTER STORM WARNING UNTIL NOON EST TODAY FOR VAZ015>017.
     HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR VAZ007-009.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     VAZ043-044.
     WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     VAZ020-024.
NC...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NCZ003-019.
     HIGH WIND WARNING UNTIL 7 PM EST THIS EVENING FOR NCZ001-018.
     WINTER STORM WARNING UNTIL NOON EST TODAY FOR NCZ001-002-018.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     NCZ004>006-020.
WV...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR WVZ042>045.
     WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR WVZ042-043-045.

&&

SYNOPSIS...DS/WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...KM
AVIATION...KK/KM/WP
Hazardous weather outlook, Feb 26, 5:08 AM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 AM EST TUE FEB 26 2013

NCZ001-018-VAZ015-271015-
ASHE-WATAUGA-GRAYSON-
508 AM EST TUE FEB 26 2013

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER STORM WARNING IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PROLONGED PERIOD OF NORTHWEST WINDS WILL KEEP A THREAT OF SNOW
SHOWERS GOING THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ002-VAZ016-017-271015-
ALLEGHANY NC-CARROLL-FLOYD-
508 AM EST TUE FEB 26 2013

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ003-019-VAZ032-033-271015-
SURRY-WILKES-PATRICK-FRANKLIN-
508 AM EST TUE FEB 26 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ004>006-020-VAZ043-044-271015-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-
508 AM EST TUE FEB 26 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ010>014-018-019-022-023-034-035-045>047-WVZ044-271015-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-ROANOKE-
BOTETOURT-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MONROE-
508 AM EST TUE FEB 26 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ020-024-271015-
BATH-ROCKBRIDGE-
508 AM EST TUE FEB 26 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ042-043-045-271015-
MERCER-SUMMERS-GREENBRIER-
508 AM EST TUE FEB 26 2013

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

UPSLOPE SNOW SHOWERS MAY BRING MODERATE SNOWFALL ACCUMULATIONS
ALONG HIGHER WESTERN SLOPES WEDNESDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ007-271015-
TAZEWELL-
508 AM EST TUE FEB 26 2013

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW SHOWERS MAY BRING LIGHT TO MODERATE SNOWFALL ACCUMULATIONS
WEDNESDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ009-271015-
SMYTH-
508 AM EST TUE FEB 26 2013

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LIGHT FREEZING RAIN IS POSSIBLE TUESDAY MORNING ALONG AND EAST OF
HIGHWAY 16. IN ADDITION...LIGHT TO MODERATE SNOWFALL ACCUMULATIONS
WILL BE POSSIBLE WEDNESDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ058-059-271015-
HALIFAX-CHARLOTTE-
508 AM EST TUE FEB 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LIGHT FREEZING RAIN OR SLEET MAY OCCUR FOR ABOUT AN HOUR OR TWO
THIS MORNING BEFORE CHANGING TO RAIN. NO ICE ACCUMULATION IS
EXPECTED ON ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Grayson

When
February 26, 6:25 AM EST to 3:30 PM EST
Where
Grayson forecast zone
Reported by
Post Office
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

A total of one-quarter inch of ice developed, especially in area along and near the crest of the Blue Ridge, including the community of Independence.

Ice Storm, Patrick

When
February 26, 6:55 AM EST to 5:30 PM EST
Where
Patrick forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

A total of one-quarter inch of ice developed across mainly the western portion of the county along the crest of the Blue Ridge. Isolated reports of ice accretion up to one inch was reported near Meadows of Dan.

Ice Storm, Carroll

When
February 26, 7:15 AM EST to 3:30 PM EST
Where
Carroll forecast zone
Reported by
Public
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

A total of one-quarter inch of ice developed, especially in those areas of the county along and near the crest of the Blue Ridge, including the community of Laurel Fork.

Ice Storm, Floyd

When
February 26, 7:25 AM EST to 5:30 PM EST
Where
Floyd forecast zone
Reported by
Post Office
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

A total of one-quarter inch of ice developed in areas mainly along and near the crest of the Blue Ridge, including the community of Copper Hill.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437006, 437056, 436997, 437004.